FULL-LENGTH ORIGINAL RESEARCH
Depressive and anxiety disorders in epilepsy: Do they differ in their potential to worsen common antiepileptic drug–related adverse events?
Article first published online: 3 MAY 2012
Wiley Periodicals, Inc. © 2012 International League Against Epilepsy
Volume 53, Issue 6, pages 1104–1108, June 2012
How to Cite
Kanner, A. M., Barry, J. J., Gilliam, F., Hermann, B. and Meador, K. J. (2012), Depressive and anxiety disorders in epilepsy: Do they differ in their potential to worsen common antiepileptic drug–related adverse events?. Epilepsia, 53: 1104–1108. doi: 10.1111/j.1528-1167.2012.03488.x
- Issue published online: 1 JUN 2012
- Article first published online: 3 MAY 2012
- Accepted February 27, 2012; Early View publication May 3, 2012.
- Antidepressant medication;
- Pharmacoresistant epilepsy;
- Generalized anxiety disorder
Purpose: To compare the effect of anxiety disorders, major depressive episodes (MDEs), and subsyndromic depressive episodes (SSDEs) on antiepileptic drug (AED)–related adverse events (AEs) in persons with epilepsy (PWE).
Methods: The study included 188 consecutive PWE from five U.S. outpatient epilepsy clinics, all of whom underwent structured interviews (SCID) to identify current and past mood disorders and other current Axis I psychiatric diagnoses according to Diagnostic and Statistical Manual of Mental Disorders, Fourth Edition, Text Revision (DSM-IV-TR) criteria. A diagnosis of SSDE was made in patients with total Beck Depression Inventory-II (BDI-II) scores >12 or the Centers of Epidemiologic Studies-Depression (CES-D) > 16 (in the absence of any DSM diagnosis of mood disorder. The presence and severity of AEs was measured with the Adverse Event Profile (AEP).
Key Findings: Compared to asymptomatic patients (n = 103), the AEP scores of patients with SSDE (n = 26), MDE only (n = 10), anxiety disorders only (n = 21), or mixed MDE/anxiety disorders (n = 28) were significantly higher, suggesting more severe AED-related AEs. Univariate analyses revealed that having persistent seizures in the last 6 months and taking antidepressants was associated with more severe AEs. Post hoc analyses, however, showed that these differences were accounted for by the presence of a depressive and/or anxiety disorders.
Significance: Depressive and anxiety disorders worsen AED-related AEs even when presenting as a subsyndromic type. These data suggest that the presence of psychiatric comorbidities must be considered in their interpretation, both in clinical practice and AED drug trials.